This Common Medication Caused Her Respiratory Disease, Are You Taking It?


This Common Medication Caused Her Respiratory Disease, Are You Taking It?

When she was a teenager, 27-year-old Allison Fite, always fell asleep in school, but it wasn’t her fault. Physicians kept telling Fite she had a severe sinus infection, but that infection never cleared up. For the next decade of her life, Fite suffered with sinusitis and constantly took decongestants and antibiotics for it. Her doctors didn’t realize that Fite was suffering from a little-known condition called Aspirin-Exacerbated Respiratory Disease (AERD). According to Brigham and Women’s Hospital, approximately one million people or seven percent of American adults with asthma suffer from AERD.

This Common Medication Caused Her Respiratory Disease, Are You Taking It?

Fite had many allergy tests, which never showed any positive results. She also had to have nasal polyps (noncancerous growths inside the nose) removed, only to have them reoccur. When she was living in Thailand, Fite was diagnosed with AERD. While she was in Thailand, Fite’s mother found a paper by Dr. Tanya Laidlaw, an Immunologist at Brigham and Women’s Hospital who studies respiratory disease AERD. Fite showed the paper to her doctor in Thailand who decided to try an experiment. He gave Fite a small dose of aspirin. Forty-five minutes later, Fite recalls sitting in the hospital sweating, coughing, and having high blood pressure.

This Common Medication Causes a Respiratory Disease

Fite was diagnosed with AERD, and moved back to the United States to undergo aspirin desensitization under Dr. Laidlaw’s supervision. Fite’s AERD has improved significantly since she was diagnosed with the condition and began aspirin desensitization. She will need to remain on a daily dose of aspirin for the rest of her life to help control her AERD symptoms.

Respiratory Disease

Symptoms

People who have AERD often have asthma, nasal polyps, and nasal congestion. Many people with this condition also experience chronic sinusitis and may lose their sense of smell. The main feature of Aspirin-Exacerbated Respiratory Disease, however, is that a person has specific reactions to aspirin or non-steroid anti-inflammatory drugs (NSAIDs).

According to Brigham Women’s Hospital, these reactions include nausea or abdominal cramping, stuffiness or increased nasal congestion, a sensation of sinus pain or a frontal headache, a general feeling of malaise, which may include dizziness, rash or flushing, eye redness or watering, and chest tightness, wheezing, or coughing.

RELATED ARTICLE: Avoid Side Effects: List of Drugs to Swap with Turmeric

 

Disclaimer: All content on this website is for informational purposes only and should not be considered to be a specific diagnosis or treatment plan for any individual situation. Use of this website and the information contained herein does not create a doctor-patient relationship. Always consult with your own doctor in connection with any questions or issues you may have regarding your own health or the health of others.